Hail, Cleburne
- When
- July 21, 3:15 PM CST to 3:17 PM CST
- Where
- Cleburne County, 0.58 mi W of Hollis Xrds
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.520, -85.640
Tea Cup sized hail reported in the Hollis Crossroads Community.
A unseasonably cold core upper low was centered over the Ohio Valley States. Northwest flow aloft pushed several fast moving short wave troughs through East Alabama on July 21st and July 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A unseasonably cold core upper low was centered over the Ohio Valley States. Northwest flow aloft pushed several fast moving short wave troughs through East Alabama on July 21st and July 22nd. The combination of cold air aloft and moist low levels of the atmosphere produced very unstable conditions across east Alabama with CAPE values 4000-5000 J/kg each afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 1:56 PM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 256 PM CDT Sat Jul 21 2018 .UPDATE... Near Term and Fire Weather Discussion. && Near Term... Through Early Evening. A couple storms have developed over the last hour across east Alabama, and seeing a more developed cu field across portions of the northeast. Expect this to be the primary area of development. The mesoscale discussion issued earlier today remains valid (below). Although storm coverage will be low, any storm that develops could be strong to severe through early evening. 14 && MESOSCALE UPDATE. --Low-confidence severe weather threat this afternoon-- As of 16:25Z/11:25AM, an outflow boundary from an earlier thunderstorm complex that moved through GA (and clipping east Alabama) was oriented along a northwest-to-southeast axis from north-central Alabama to southeast Alabama, quite close to the I-65 corridor. I doubt this boundary will move any farther west due to low-level westerly flow to its west. Surface observations show ~southerly surface winds near and east of the outflow boundary. High-res guidance moves the outflow boundary eastward during the afternoon, and this is the only area across central Alabama where surface winds will have an opportunity to feature a backed flow (westerly elsewhere). Winds aloft will remain veered, with speeds/shear on the high end for this time of year, alongside a moderate-to-strongly unstable air mass. The big question is if storms will form this afternoon, and how many. As has been the trend with this event, forecast guidance has a wide range of solutions. The current thinking is that a few afternoon storms could form near the position of the outflow boundary/east Alabama where surface convergence will exist, with some threat of severe weather: damaging winds and hail up to quarter size. Within the slight risk area only/east Alabama, there is a conditional threat for storm rotation/an isolated tornado, but is on the (very) low end as low-level flow isn't all that strong, with relatively weak SRH even along the boundary. This may end up being within a fairly short window as the feature moves eastward across the state line/out of our forecast area. For the Marginal Risk area/west Alabama, there is an even lower confidence of any thunderstorm formation. The general time frame for storms is 2PM-8PM. We will continue to monitor the setup for any amendments through the afternoon. 89^GSatterwhite .LONG TERM... Sunday through Friday. The cold front will slowly slide southward through the area on Sunday and should be near the I-85 corridor by sunset. Look for the front to actually clear the area by Sunday night, but then we shift our attention to the north and the path of the upper low. Models have come into a little bit more of a consensus on the path of the upper low swinging through northern GA and into Central AL on Monday and then setting up shop for several days. This scenario would place the highest rain chances in the eastern half each afternoon through Wednesday. By Thursday the upper low opens up and begins to elongate across the Southeast, before the energy slides east ahead of the next front that will likely hold of until the beginning of next week. Highest rain chances for Friday and Saturday will be across the north, while the southern areas could dry out some. Temperatures will be in the upper 80s with the cloud cover through midweek and then rise back into the low 90s by the weekend. 16 && .AVIATION... 18Z TAF Discussion. Somewhat complicated forecast in terms of convective potential for this afternoon and evening across central Alabama. For the bulk of the time period, expect VFR conditions at all the TAF sites. Scattered to broken cumulus will remain in the 4-5 kft range through this evening with a general west/northwest wind at 10-12 knots to prevail through sunset. Conditions will become somewhat unstable again this afternoon/evening in the wake of morning scattered storms. The best chance of redevelopment will be across eastern Alabama into southern sections and that is where VCTS will be carried from roughly 22z through late evening. Winds will be light and perhaps variable overnight into early Sunday. 15/CBD && .FIRE WEATHER... Isolated to scattered showers/storms are possible through tonight as a front moves slowly through the area. Tomorrow through early next week, an upper low will move over the region, leading to higher rain chances, especially across the east. This will also bring slightly cooler temperatures. Localized fog will be possible each morning over the next couple of days where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 88 68 85 68 / 30 40 20 60 20 Anniston 70 88 68 85 68 / 30 30 30 60 30 Birmingham 74 90 71 87 70 / 30 20 10 50 10 Tuscaloosa 73 92 72 89 71 / 40 10 10 30 10 Calera 74 90 70 87 69 / 40 20 10 40 10 Auburn 72 89 70 86 70 / 40 30 30 50 30 Montgomery 73 93 72 90 70 / 40 30 10 50 20 Troy 73 92 72 89 70 / 40 30 20 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 318 PM CDT Sat Jul 21 2018 ALZ011>015-017>050-222330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 318 PM CDT Sat Jul 21 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe storms are possible from now through 8 PM roughly from counties along and east of the Interstate 65 corridor in Central Alabama. These storms may be isolated to scattered in nature and capable of producing damaging winds along with quarter size hail. Forecast confidence remains low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed This Afternoon and Tonight.
Special Weather Statement
National Weather Service Birmingham AL
149 PM CDT SAT JUL 21 2018
ALZ045-048-211930-
Macon AL-Russell AL-
149 PM CDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON AND
SOUTHWESTERN RUSSELL COUNTIES UNTIL 230 PM CDT...
At 148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hurtsboro, moving southeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hurtsboro, Uchee, Creek Stand, Rutherford and Hatchechubbe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3206 8518 3215 8526 3215 8531 3222 8543
3223 8544 3223 8545 3229 8553 3240 8542
3221 8507
TIME...MOT...LOC 1848Z 303DEG 24KT 3229 8540
89^GSatterwhiteSpecial Weather Statement
National Weather Service Birmingham AL
349 PM CDT SAT JUL 21 2018
ALZ019-021-212115-
Calhoun AL-Cleburne AL-
349 PM CDT SAT JUL 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN AND SOUTH
CENTRAL CLEBURNE COUNTIES UNTIL 415 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford Lake, or near Anniston, moving southeast at 25 mph.
Winds of 30 to 40 mph will be possible with this storm.
Locations impacted include...
Anniston, Oxford, Heflin, Hobson City, Oxford Lake, Dearmanville,
Hollis Crossroads, Chalafinnee, Choccolocco and Camp Sequoyah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3358 8551 3349 8561 3349 8565 3358 8580
3359 8580 3359 8581 3362 8587 3371 8580
TIME...MOT...LOC 2048Z 300DEG 24KT 3362 8576
89^GSatterwhiteSpecial Weather Statement National Weather Service Birmingham AL 357 PM CDT SAT JUL 21 2018 ALZ019-021-212130- Calhoun AL-Cleburne AL- 357 PM CDT SAT JUL 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND CENTRAL CLEBURNE COUNTIES UNTIL 430 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over Jacksonville State University, or near Jacksonville, moving southeast at 30 mph. Winds of 30 to 40 mph will be possible with this storm. Locations impacted include... Jacksonville, Jacksonville State University, Sweetwater Lake, Coleman Lake And Campground and Liberty Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3383 8586 3393 8579 3382 8550 3369 8560 TIME...MOT...LOC 2057Z 299DEG 24KT 3386 8576 89^GSatterwhite
The Atlanta radar (KFFC), 101 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
13 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tea Cup sized hail reported in the Hollis Crossroads Community.
Tennis ball sized hail reported in far northeast Clay County.
Large hail covering the ground.
Quarter sized hail reported near the town of Woodland.
Golf ball sized hail reported near the town of Wedowee.
Baseball sized hail reported near the Morrison Crossroads Community.
Golf ball sized hail reported east of the town of Opelika.
National Weather Service meteorologists surveyed damage in central Lee County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 85 mph. The tornado touched down in the city of Opelika near the intersection of South 3rd Street and Avenue D. The tornado tracked south and snapped or uprooted many trees before crossing Interstate 85. It then shifted towards the southeast as it crossed Chewacla Road, where it continued to snap or uproot trees. The tornado shifted back to a southerly track and crossed Highway 69 and Royal Drive. It then took a southwest track before lifting near Stringfellow Road.
Several trees uprooted along Highway 80 east of the town of Crawford.
Golf ball sized hail and winds estimated near 60 mph in the town of Ladonia.
Golf ball sized hail reported along Highway 431 near the Fireworks Outlet.
Several trees uprooted near Kirkland Road.
Large hail ranging in size from 1 inch to 3.5 inches near the town of Letohatchee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyThe tornado archive for Alabama, 2018Warnings in Alabama, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776720, 776721, 776722, 776724, 776726, 776727, 776728, 776725, 776729, 776730, 776731, 776732, 776733, 776734, 776735, 776736.